Tornadoes · United States · Nebraska · 2007
EF1 tornado, Uehling, Nebraska, August 28, 2007
This EF1 tornado ran 4.5 miles across Dodge County on August 28, 2007, touching down at 4:56 PM CDT and reaching 500 yards wide. It killed nobody, and did $300,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 28, 2007
- Touchdown
- 4:56 PM CDT (21:56 UTC)
- Lifted
- 5:02 PM CDT (22:02 UTC)
- On the ground
- 6 minutes
- Path length
- 4.5 miles (7.2 km)
- Path width
- 500 yards (457 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- County
- Dodge County
- Touchdown point
- 41.730, -96.578
- Lift-off point
- 41.730, -96.490
- Record number
- 0708281556-01
What the Weather Service recorded
Thunderstorms developed just east of Columbus by mid afternoon on August 28th along a slow moving cold front. The storms turned severe as they moved into a bit better instability just east of there producing areas of damaging winds and 1 tornado. Locally heavy rain was also reported which produced isolated flooding, mainly near Wahoo and Crete.
A survey team from the National Weather Service office in Valley concluded that a tornado occurred from about 4 miles west of Uehling to just east of Highway 77 in Uehling. The maximum path width was around 1500 feet. The tornado was rated an EF-1 on the Enhanced Fujita Scale with maximum winds around 90 mph. According to Emergency Management Officials, 10 homes sustained minor damage due to falling tree limbs. Homes and buildings lost a considerable number of shingles. Immediately west of Uehling, there was damage to bleachers and fencing at a ballpark, numerous large tree limbs were blown down, and a few trees were uprooted or snapped at the base of the tree trunk. There were numerous patches of flattened corn west of the park area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
12 minutes of warning. NWS OAX issued a tornado warning for this county at 21:44 UTC, 12 minutes before the tornado touched down, in force until 22:10 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:28 UTC | 22:15 UTC | Severe Thunderstorm Warning | OAX |
| 21:44 UTC | 22:10 UTC | Tornado Warning | OAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:48 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Aug 28, 3:04 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 28, 3:04 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 304 PM CDT TUE AUG 28 2007 .SHORT TERM...TONIGHT AND WEDNESDAY. MAIN WEATHER CONCERN AND CHALLENGE NEXT 7 DAYS CONTINUES TO BE CONVECTION COVERAGE/PCPN AMOUNTS IN THE SHORT TERM. SLOW MOVING COLD FRONT AT 19Z EXTENDED NEAR A SUX-GRI LINE. ALOFT SEVERAL EMBEDDED SHORTWV TROFS WERE INDICATED BY WATER VAPOR IMAGERY...ONE WAS MOVING INTO NERN NEBRASKA AND SECOND WAS MOVG ACROSS FAR SWRN NEBR/WRN KS. 18Z OAX SOUNDING SHOWED A MOISTENING AOB 850 MB BUT A BIT OF AN INCREASED CAP ABOVE 700 MB WITH WEAKENING ML CIN. BUFKIT FM 12Z NAM SHOWED OMA/LNK LOSING LOW LVL CIN AROUND 22Z...MAYBE AN HR OR TWO LATER THAN IT SHOWED YDA. GFS REMAINED CONSISTENT WITH CIN BASICALLY GONE BY 21Z AND 4KM WRF BLOWS UP A BKN CONVECTIVE LINE NEAR AND JUST NW OF SFC FRONT BETWEEN 20-21Z. SO WITH WEAKENING CIN AND INCREASED CU FIELD AHEAD OF FRONT...FEEL SECOND WAVE SHOULD AID IN COOLING THE LAYER ABOVE 700 MB AND PROVIDE ENOUGH FORCING TO GO ALONG WITH FRONTAL CONVERGENCE TO GO CATEGORICAL WITH POPS THE FIRST 6 HRS TNGT OVER A LARGE PART OF THE CWA. PRECIPITABLE WATER VALUES STILL FORECAST TO EXCEED 2 INCHES THIS EVENING VCNTY OF FRONT...AND ABOVE MENTIONED WAVES DO HAVE A TROPICAL CONNECTION. ALSO VECTOR MOVEMENT REALLY DECREASES THIS EVENING SO WL ALSO CONTINUE HEAVY RAIN MENTION AND WILL FORECAST A LARGE AREAL COVERAGE OF 1-1.5 INCHES RAINFALL TNGT. SOME HEAVIER AMOUNTS ARE QUITE POSSIBLE BUT WITH SEVERAL DRY...BREEZY AND WARM DAYS FEEL MOST BASINS CAN HOLD MORE THAN THE AROUND 2 INCH FFG VALUES POSTED. THUS FELT ENOUGH CUSHION EXISTS TO REFRAIN FROM FLASH FLOOD WATCH ALTHOUGH ISOLD FLOODING POSSIBLE. EXPECT CONVECTION TO SPLIT FOCUS AREAS ACROSS 2 AREAS LATER TNGT...ONE EAST OF THE CWA AS WAVE MOVES INTO IA AND OTHER TO OUR SW TOWARD THE THEN BETTER INSTABILITY...ALTHOUGH IT WILL BE MOVING INTO WARMER 700 MB TEMPS AND COULD WEAKEN. SO STARTED TRIMMING BACK POPS NRN ZONES AFT 06Z AND ALSO BEGAN CUTTING BACK ON QPF. LINGERING PCPN STILL POSSIBLE SRN ZONES WED MORNING...AND KEPT SMALL CHCS FAR SE IN THE AFTN. MADE LTL CHANGES TO TEMPS...RANGING FROM MID 70S N TO AROUND 80 S. .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY. STILL DECENT AGREEMENT BETWEEN GFS ENSEMBLE MEAN AND ECMWF IN BUILDING UPPER RIDGE NW/NEWD INTO NRN RCKYS WRN HIGH PLAINS THROUGH THE END OF THE WEEK AND THEN FLATTENING IT SLIGHTLY AND SHIFTING IT EWD. STILL LITTLE APPARENT REASON TO MENTION ANY PCPN IN THIS PD. RELATIVELY MILD WEATHER IN THE THU-FRI TIME FRAME COURTESY PRESSURE OVER THE GRTLKS NOSING INTO MID MO VALLEY. TEMPS SHOULD WARM THEN THROUGH THE LABOR DAY WEEKEND INTO TUESDAY AS FLOW BECOMES MORE SRLY AND ANY BACKDOOR CDFNT APPEARS IT WILL STAY N/NE OF THE FCST AREA. AFTER MAX TEMPS IN LOW/MID 80S THU/FRI WARMED READINGS INTO MID/UPPER 80S SAT AND THEN MORE OF A PERSISTENCE BASED UPPER 80S TO AROUND 90 SUNDAY THROUGH TUESDAY. 850 MB TEMPS AROUND 20 MOVE TOWARD MO RIVER IN THIS TIME PERIOD PER LATEST GFS ENSEMBLE MEAN AND ECMWF...WITH MEX SEEMINGLY INFLUENCED TOO MUCH BY CLIMO. && .AVIATION... COLD FRONT FM AROUND SUX-OLU-GRI AT 1930Z SHOULD PUSH THROUGH AREA TNGT...WITH WINDS FCST TO SHIFT TO N AT OMA AND LNK AROUND 01Z BUT POSSIBLY NOT REACHING SERN CORNER OF NEBRASKA TIL 09Z-12Z. EXPECT CONVECTION TO INCREASE IN COVERAGE THROUGH EARLY EVENING WITH TSTMS MENTION IN OFK TAF TIL 02Z AND OMA AND LNK THRU 08Z. COULD BE BRIEF IFR CONDS IN TSTMS DUE TO HEAVY RAIN. LOW CLOUDS AND SOME LIGHT VSBY RESTRICTIONS EXPECTED BY WED MORNING BHND FRONT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK/FOBERT
Hazardous weather outlook, Aug 28, 4:46 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 446 PM CDT TUE AUG 28 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-290500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 446 PM CDT TUE AUG 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER PORTIONS OF THE OUTLOOK AREA...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM COLUMBUS TO MAPLETON IOWA. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY HAZARDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. A COLD FRONT PUSHING THROUGH THE OUTLOOK AREA WILL BE THE FOCUS FOR THE THUNDERSTORM ACTIVITY THIS EVENING. STRONG INSTABILITY AND DEEP LAYER SHEAR DURING THIS TIME WILL ENHANCE THE SEVERE WEATHER THREAT. THUNDERSTORMS ARE EXPECTED TO DIMINISH IN INTENSITY TOWARD MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER EAST CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA. DEE
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
9.9 hours before the tornado, 48 km from the path. August 28, 2007.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -240 J/kg
- Surface CAPE
- 557 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Tekamah (TQE), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:54 UTC | 89 | 73 | 220° 5 kt | 1012.2 | ||
| 21:54 UTC | 85 | 74 | 160° 4 kt | 1011.2 | VCTS | |
| 22:22 UTC | 73.4 | 69.8 | 310° 39 kt | 54 | 1013.9 | +TSRA BR SQ |
| 22:25 UTC | 71.6 | 69.8 | 310° 35 kt | 54 | 1013.9 | +TSRA BR SQ |
| 22:35 UTC | 68 | 66.2 | 340° 23 kt | 38 | 1012.9 | TSRA BR |
| 22:38 UTC | 69.8 | 68 | 350° 18 kt | 29 | 1013.2 | TSRA BR |
| 22:44 UTC | 69.8 | 68 | 320° 12 kt | 28 | 1013.9 | -TSRA BR |
| 22:47 UTC | 69.8 | 69.8 | 3 kt | 23 | 1013.9 | +TSRA BR |
| 22:54 UTC | 69 | 69 | 0° 0 kt | 1014.6 | +TSRA BR | |
| 23:02 UTC | 69.8 | 68 | 10° 10 kt | 14 | 1014.6 | -TSRA BR |
| 23:22 UTC | 68 | 66.2 | 360° 13 kt | 21 | 1014.6 | VCTS -RA |
| 23:36 UTC | 66.2 | 64.4 | 10° 10 kt | 17 | 1014.9 | VCTS -RA |
| 23:44 UTC | 66.2 | 64.4 | 20° 10 kt | 1015.6 | -RA | |
| 23:54 UTC | 67 | 65 | 20° 8 kt | 1015.6 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 48 km away, was scanning. The volume nearest the touchdown began at 21:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:40 UTC | TSTM WND GST 65 | 1 Ne North Bend | Dodge, NE | LARGE LIMBS DOWN. |
| 21:40 UTC | TSTM WND GST 65 | North Bend | Dodge, NE | ONE OR TWO TREES AND NUMEROUS LIMBS DOWN. |
| 21:43 UTC | TSTM WND GST 60 | Morse Bluff | Saunders, NE | SOME BRANCHES DOWN...DELAYED REPORT. |
| 21:56 UTC | TSTM WND GST 60 | Uehling | Dodge, NE | TREE LIMBS AT LEAST 3 INCHES IN DIAMETER AND POWER LINES DOWN. |
| 21:56 UTC | TORNADO | Uehling | Dodge, NE | PROBABLE TORNADO DAMAGE...TREES AND POWER LINES DOWNED...BATTING CAGE BLOWN DOWN...SHINGLES TORN OFF OF HOUSES. |
| 22:21 UTC | TSTM WND GST 63 | Tekamah | Burt, NE | MEASURED BY ASOS. |
| 22:30 UTC | TSTM WND GST 60 | Prague | Saunders, NE | SOME BRANCHES DOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of August 28, 2007
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.